Alert archive / Colorado / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 99, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 17, 2023, 2:39 PM MDT for Elbert County, Lincoln County, Colorado. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 17, 2023, 2:39 PM MDT (20:39 UTC)
- Expired
- Jun 17, 2023, 3:30 PM MDT
- In force
- 51 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Elbert County, CO, Lincoln County, CO
The radar
The Pueblo radar (KPUX), 81 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 12:21 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.7 hours before the alert went out and 352 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1416 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -37 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 2:39 PM MDT, 0 minutes earlier.
Area forecast discussion, Jun 17, 2:39 PM MDT, 0 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 239 PM MDT Sat Jun 17 2023 .SHORT TERM...(This evening through Sunday) Issued at 239 PM MDT Sat Jun 17 2023 Developing squall line will pass out of our area late this afternoon. There's enough CAPE for a threat of large hail, and the wind field may be getting organized by then. We've had a few funnel cloud reports with updrafts, but the environment doesn't look particularly conducive to tornadogenesis in our area as the winds are still fairly weak. There's a loosely organized area of scattered storms upstream over the mountains, but these are weaker and in a drying environment. They may not do well coming over the mountains, but it's enough to hand on to low PoPs until about sunset on the plains. After that, there's still some mid/hi level moisture for partly cloudy skies overnight and probably through Sunday. The forecast of 10-15 degrees warmer with no PoPs for Sunday looks good, though there could be some weak convection and maybe some sprinkles over the mountains mid to late afternoon. .LONG TERM...(Sunday night through Saturday) Issued at 239 PM MDT Sat Jun 17 2023 Colorado will spend most of the period between upper level troughing to our northwest and ridging to our south and southeast. There will be persistent and generally increasing southwesterly flow aloft as those features intensify, promoting drier and warmer weather than in recent weeks. Models maintain good consensus and have been consistent. Ensemble forecast systems suggest fairly high confidence in the fundamentals of the long term forecast. Sunday evening through Tuesday, skies should be partly cloudy to mostly clear as warm, dry air aloft suppresses cloudiness and convection. There will be very little precipitation or threat of thunderstorms. The warming trend still looks to peak on Monday, though high temperatures are forecast mostly in the 80s across the plains and 50s to 70s across the high country through the period. Monday and Tuesday, some areas on the plains may break 90 F, especially out near the northeast corner. I adjusted forecast high temperatures up a few degrees for Monday and Tuesday to account for model bias correction calibrated to the recent weeks of cool, wet weather. A few areas around the southern Front Range foothills, South Park and Middle Park may see very marginal Red Flag humidity and wind conditions during the afternoon, but fuels are still definitely non-critical and should remain so for quite some time, which should mitigate fire weather concerns. Wednesday, it looks like there will be a little disturbance aloft and a cool front to bring temperatures back down to near normal and increase humidity. In the afternoon, there will probably be scattered showers with a few storms which might linger over the eastern plains in the evening and night. The rest of the period, moisture and cloudiness should increase again (not like the previous weeks but better than earlier in the period), with scattered to widespread showers possible each afternoon and evening. It's a bit difficult to make reliable predictions of hazards at this range, but model moisture, instability and shear values are sufficient to support scattered severe thunderstorms and potentially a few supercells. Locally heavy rainfall will likely pose at least a limited risk of flash flooding to burn, urban and poor drainage areas again. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1200 PM MDT Sat Jun 17 2023 Scattered showers and thunderstorms will be in the Denver area this afternoon, with the treat mainly before 22z. Instrument approaches to KDEN will likely be needed for a few hours. Winds will likely just switch to west to northwest direction, though brief variable gusts up to 30 knots are possible. After 23z, VFR conditions are expected through tonight. && .HYDROLOGY... Issued at 239 PM MDT Sat Jun 17 2023 Heavy rain with a band of thunderstorms may cause localized flooding in Elbert and Lincoln counties through early evening. After that, dry conditions are expected through Sunday. Monday through about mid week, precipitation will be very suppressed and there should be little to no threat of burn area flash flooding. From about mid week through the rest of the period, there may be scattered to widespread showers each afternoon and evening; while the impacts are not very certain at this range, it looks like locally heavy rainfall will pose at least a limited risk of flash flooding to the burn areas. && .BOU WATCHES/WARNINGS/ADVISORIES... Flood Watch until 6 PM MDT this evening for COZ041-046-047. && SHORT TERM...Gimmestad LONG TERM...EJD AVIATION...Gimmestad HYDROLOGY...EJD/Gimmestad
Hazardous weather outlook, Jun 17, 11:02 AM MDT, 3 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1102 AM MDT Sat Jun 17 2023 COZ030>051-181715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1102 AM MDT Sat Jun 17 2023 ...FLOOD WATCH IN EFFECT TODAY FROM NOON THROUGH 6 PM MDT FOR ELBERT AND LINCOLN COUNTIES... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered showers and thunderstorms will move east from the mountains across the plains this afternoon. A few severe thunderstorms are possible on the plains south of Interstate 70. Hail up to 2 inches in diameter and wind gusts to 60 mph may occur with the strongest storms. In addition, flash flooding will remain a threat across Elbert and Lincoln counties this afternoon. Heavy rainfall from Friday coupled with another round of strong storms could cause flash flooding along creeks and streams that are already running high. Storms will end in the mountains by early evening and on the eastern plains a few hours later. .DAYS TWO THROUGH SEVEN...Sunday through Friday Hazardous weather is not expected through Tuesday. There will be scattered late day showers and thunderstorms Wednesday through Friday, which could pose a limited threat of burn area flash flooding. .SPOTTER INFORMATION STATEMENT... Formal spotter activation will not be needed, but reports of hail, heavy rain or flooding will be appreciated. Gimmestad/EJD
In the hours before
Special weather statement, Jun 17, 12:52 PM MDT, 1 hour 47 minutes before
Special Weather Statement National Weather Service Denver CO 1252 PM MDT Sat Jun 17 2023 COZ041-046-171930- Elbert/Central and East Douglas Counties Above 6000 Feet CO- North and Northeast Elbert County Below 6000 Feet/North Lincoln County CO- 1252 PM MDT Sat Jun 17 2023 ...Strong thunderstorms will impact portions of central Elbert County through 130 PM MDT... At 1250 PM MDT, trained weather spotters reported funnel clouds along a line extending from 11 miles southwest of Agate to 5 miles southwest of Elbert, or along a line extending from 24 miles west of Limon to 22 miles northeast of Colorado Springs. Movement was east at 10 mph. HAZARD...Pea size hail. SOURCE...Trained weather spotters. IMPACT...Minor damage to outdoor objects is possible. These storms will remain over mainly rural areas of central Elbert County, which includes Fondis. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. If a tornado is spotted seek shelter inside a sturdy building. Torrential rainfall is also occurring with these storms and may lead to localized flooding. Do not drive your vehicle through flooded roadways. A Severe Thunderstorm Watch remains in effect until 800 PM MDT for east central Colorado. && LAT...LON 3913 10469 3940 10415 3943 10386 3913 10449 TIME...MOT...LOC 1850Z 256DEG 5KT 3937 10413 3915 10459 MAX HAIL SIZE...0.25 IN MAX WIND GUST...<30 MPH BARJENBRUCH
Special weather statement, Jun 17, 1:19 PM MDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Denver CO
119 PM MDT Sat Jun 17 2023
COZ038-172000-
Larimer County Below 6000 Feet/Northwest Weld County CO-
119 PM MDT Sat Jun 17 2023
...A strong thunderstorm will impact portions of north central Weld
County through 200 PM MDT...
At 119 PM MDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout tornado 9 miles northeast of
Rockport, or 13 miles southeast of Cheyenne, moving east at 20 mph.
HAZARD...Landspouts possible, winds in excess of 40 mph, and pea
size hail.
SOURCE...Radar indicated.
IMPACT...Landspout tornadoes can damage mobile homes, roofs,
vehicles, and trees. Outdoor objects may be tossed about.
Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Hereford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If a tornado is spotted seek shelter inside a sturdy building.
&&
LAT...LON 4099 10428 4088 10442 4096 10478 4100 10476
4100 10428
TIME...MOT...LOC 1919Z 277DEG 17KT 4098 10465
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BARJENBRUCHThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 6:03 PM MDT | Flash Flood Warning | BOU | Lincoln | 3 hr |
| Jun 16, 9:39 PM MDT | Areal Flood Advisory | BOU | Elbert, Lincoln | 12 hr |
| Jun 17, 2:21 AM MDT | Flood Watch | BOU | Arapahoe, Douglas, Elbert, Lincoln | 16 hr |
| Jun 17, 12:52 PM MDT | Special Weather Statement | BOU | Elbert | 38 min |
| Jun 17, 1:14 PM MDT | Flash Flood Warning | BOU | Elbert | 4 hr |
| Jun 17, 1:47 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 28 min |
| Jun 17, 2:08 PM MDT | Flash Flood Warning | BOU | Elbert | 3 hr |
| Jun 17, 2:15 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 30 min |
| Jun 17, 2:58 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 47 min |
| Jun 17, 3:37 PM MDT | Special Weather Statement | BOU | Lincoln | 23 min |
| Jun 17, 4:57 PM MDT | Areal Flood Warning | BOU | Elbert | 16 hr |
Nearby
Severe Thunderstorm Warnings in Colorado, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.